TOXCARD: BB & CCB Treatments
Author: Adriana Garcia, MD (Fidel Velázquez Sánchez Hospital) // Edited by: Cynthia Santos, MD (Senior Medical Toxicology Fellow, Emory University School of Medicine), Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit)
A 47-year-old, 110 kg female ingested at least 350 mg of amlodipine. Initial vitals significant for BP 73/52, HR 123, and fingerstick glucose was 225 mg/dl.
A 67-year-old, 90 kg male ingested at least 600 mg of metoprolol. Initial vitals notable for BP 84/58, HR 46, and fingerstick glucose was 78 mg/dl.
What are the treatments for beta blocker and calcium channel blocker toxicity?
Pearl: The treatments that are most often used to treat BB and CCB toxicity are calcium, glucagon, high dose insulin euglycemic therapy, vasopressors, and lipid emulsion. There is also a few case reports supporting the use of methylene blue, however more research is needed before it becomes a standard treatment option. If available, extracardiac assist devices like ECMO can be used to support the patient’s reversible hemodynamic compromise.
Mechanism (in brief):
- The antidotes used for BB and CCB toxicity alleviate the metabolic demands in the poisoned myocardium. Adrenergic agonists and glucagon are used to increase intracellular levels of cAMP and stimulate intracellular calcium recruitment to improve contractility. The use of calcium salts will increase the calcium gradient across the cell membrane and further improve contractility. Insulin supports the metabolic demands by promoting carbohydrate metabolism associated with drug-induced shock and supports calcium utilization thereby improving cardiac function.
Figure Source: Jang DH, DeRoos F. Calcium Channel Blockers. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. Goldfrank’s Toxicologic Emergencies, 10e New York, NY: McGraw-Hill; 2015.
- Glucagon is often given initially since it is relatively easy to administer (can be given IV or IM) and is less intense to set up then an insulin drip or obtaining central access for giving pressors. However, it is generally considered less effective than the other medical options.
- High-dose glucagon is typically used. The recommended initial bolus dose in poisoning is 3-5 mg over 1-2 minutes. If there is no response high doses up to a total of 10 mg may be used.
- The bolus can be repeated again in 3 to 5 minutes. If the patient responded to the glucagon bolus a drip can be started. A practical guideline for determining the infusion dose is to give the effective bolus dose each hour, typically it is between 5-10 mg/h.
- Calcium is available as either calcium chloride or calcium gluconate, 30 mL of 10% calcium gluconate is equivalent to 10 mL of 10% calcium chloride.
- Calcium chloride should be given through a central line or only with good peripheral venous access.
- A reasonable strategy for adults is to give 30 mL (3g) of calcium gluconate or 10 mL (1g) of calcium chloride as a starting dose, with additional doses administered in 15–20 min later. After 2-3 doses, closely monitor ionized calcium (e.g. from a blood gas) to avoid dangerous hypercalcemia.
High-dose Insulin Euglycemic Therapy:
- Before initiating High-dose Insulin Euglycemic Therapy (HIET) blood glucose levels should be checked. Patients with a glucose level less than 200 mg/dL should be supplemented with intravenous dextrose boluses as needed (Adult: D50 at 1 ml/kg, Child: D25 at 2 ml/kg, Infant: D10 at 5 ml/kg)
- HIET is given as a bolus at 1 U/kg followed by an infusion at 0.5–1 U/kg/h. In refractory cases the insulin drip can be increased and sometimes drips as high as 10U/kg/h are used.
- Glucose concentrations should be checked every 10 min initially. A D5 or D10 drip should be started with additional amps of D50 given as needed to maintain patients in the euglycaemia range (110–150 mg/dl). Once the insulin dose is stable, glucose concentrations may be checked every 30–60 min.
- Potassium concentrations should be checked every hour during insulin titrations and then every 4-6 h once stable. Remember, HIET does not deplete potassium; it only shifts potassium from the extracellular to intracellular space. Supplementing potassium in these cases can result in potassium excess. Potassium should be supplemented once it falls below 2.5 mEq/dL (2.5 mmol/L).
- All of the available vasopressors including dopamine, dobutamine, epinephrine, isoproterenol, and norepinephrine, have been used to resuscitate BB and CCB toxicity. There is no single agent that is considered the optimal pressor for all cases.
- The choice of pressor agent to use should be based on the patient’s specific cardiovascular status. For example, patients with depressed contractility and decreased peripheral resistance may benefit from norepinephrine or epinephrine due to their combined beta and alpha agonist properties.
- Patients with BB and CCB toxicity often require much higher vasopressor doses than what is considered standard as well as the use of multiple vasopressor agents. Despite using much higher dosing of pressors than what is cited in standard dosing regimens, very few patients will exhibit ischemic complications as a result of high vasopressors doses or combined vasopressor use.
Lipid emulsion therapy (Intralipid):
- Intralipid provides a lipophilic compartment for lipophilic drugs to partition into as well as a source of free fatty acids for the poisoned myocardium.
- It is typically given when patients continue to have severe cardiovascular shock despite optimizing the other counter medical measures discussed above and during a cardiac arrest.
- The recommended dosing consists of a 20% lipid emulsion given as a 1.5 mL/kg bolus, followed by a 0.25 to 0.5 mL/kg/min infusion for 30 to 60 minutes (7.5 mL/kg to 30 mL/kg infusion total), with a repeat of the bolus in cases of cardiac arrest.
- A full set of blood tests should be drawn prior to giving Intralipid since it will interfere with laboratory analysis. Also Intralipid may result in fat deposition and clot formation in the dialysis and ECMO circuits as well as in the patient’s venous access.
- Methylene blue is not routinely used for cases of BB and CCB toxicity but there are a few case reports supporting its use.
- Methylene blue is thought to increase blood pressure by inhibiting nitric oxide synthase and guanylate cyclase and decreasing cGMP production.
Extracardiac assist devices:
- Evidence supports the use of circulatory assist devices such as the intra-aortic balloon pump (IABP) and emergency cardiopulmonary bypass in the management of drug-induced cardiovascular shock refractory to maximal medical therapy.
- While Venous Venous (VV)-Extracorporeal Membrane Oxygenation (ECMO) is indicated for patients with type l and ll respiratory failure, patients with life-threatening hemodynamic instability that persist despite optimal medical management are candidates for Venous Arterial (VA)-ECMO.
- ECMO can be a very costly intervention (US$ 31,000 per quality-adjusted life year) but should be considered in the cases of toxicological-induced cardiovascular failure since it will serve as a ‘bridge to recovery’ until the pharmocodynamic effects of the drug has passed.
- Cutaneous and transvenous pacing have been utilized in both CCB and BB poisoning with symptomatic bradycardia but it may not be effective. Patients poisoned with cardiovascular agents may have myocardial irritability and may not be a good substrate for pacemaker capture.
Back to our cases:
The patients initially received glucagon and calcium gluconate while central venous access was being obtained. The amlodipine patient with severe vasodilatory shock and reflex tachycardia was started on a high dose norepinephrine drip but eventually needed other pressors as well. The metoprolol patient who had severe bradycardia and hypotension was started first on dopamine and then epinephrine was added later. HIET was started on both patients but the patient with metoprolol overdose required several D50 amps prior to starting the insulin drip. Both patients were admitted to the ICU but continued to have worsening hypotension despite being on multiple high dose pressors and increasing the HIET infusion so the ECMO team was notified. While waiting for ECMO one of the patients had a cardiac arrest and received an intralipid bolus and was started on an intralipid infusion. The ECMO team arrived at the bedside and started VA-ECMO but the ECMO circuit got clotted due to the intralipid infusion. Since the patient with the clotted ECMO circuit was still hypotensive despite being on multiple high dose pressors and HIET at very high rates methylene blue was being considered as a last ditch effort but the patient suffered another cardiac arrest and eventually was pronounced dead. The other patient who was successfully placed on ECMO survived with intact neurological status after a prolonged ICU stay.
- Engebretsen K. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clinical Toxicology (2011) 49, 277–283, 2011
- Greene S. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive Care Med (2007) 33:2019–2024
- Albertson TE, et al. TOX-ACLS: toxicologic-oriented advanced cardiac life support. Ann Emerg Med. April 2001;37:S78-S90.
- Kerns W. Management of b-Adrenergic Blocker and Calcium Channel Antagonist Toxicity. Emerg Med Clin N Am 25 (2007) 309–331.
- Jang DH, DeRoos F. Calcium Channel Blockers. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. Goldfrank’s Toxicologic Emergencies, 10e New York, NY: McGraw-Hill; 2015.